The Science Journal of the American Association for Respiratory Care

1999 OPEN FORUM Abstracts

EXTRA THORACIC VARIABLE AIRWAY OBSTRUCTION DUE TO INHALED STEROID INDUCED MUCOCUTANEOUS CANDIDIASIS

Deepak Shrivastava. MD., F.C.C.P.; René Fong, B.S., R.R.T.; Jackie Dufrense, C.R.T., C.P.F.T. Pulmonary Function Laboratory. San Joaquin General Hospital. Stockton. CA

Inhaled Steroids are considered mainstay of Asthma management. Although its benefits outweigh the potential risks and complications there are certain undesired effects. The awareness of these uncommon but occasionally confusing complications is important. The incidence of localized upperairway infection is approximately 2.5%. These infections due to candida albicans may resolve spontaneously or require antifungal therapy. Occasionally, the drug needs to be discontinued. We present two cases of inhaled steroid related mucocutaneous candidiasis causing variable extrathoracic airway obstruction.

A 54-year-old Caucasian man, marathon runner presented with one month history of progressive shortness of breath and hoarseness of voice. He had no other symptoms. Patient's past medical history was remarkable for exercise induced asthma. In general his symptoms were well controlled with inhaled beta agonist and inhaled steroid therapy delivered by meter dose inhalers. He denied any recent respiratory tract infection or any change in his health. A flow-volume loop revealed flattening of the inspiratory limb (fig. 1) consistent with variable extrathoracic airway obstruction. Fiberoptic bronchoscopy showed adhesion of anterior part of vocal cords with inflammatory changes of surrounding mucosa. Cultures were positive for candida albicans.

A 66-year-old Caucasian man presented with episodes of apnea and syncope after severe paroxysmal cough. He had been treated with inhaled steroids for presumptive diagnosis of Asthma for last many weeks. A flow-volume loop revealed flattening of the inspiratory limb consistent with variable extrathoracic airway obstruction. Fiberoptic bronchoscopy showed inflammation of the laryngeal and glottic mucosa. Cultures taken from this area were negative.

In both patients the inhaled steroid therapy was discontinued and oral fluconazole started. Patients' symptoms resolved. The follow up flow-volume loop at the end of the therapy was normal.

(See Original for Figure)

OF-99-190

You are here: RCJournal.com » Past OPEN FORUM Abstracts » 1999 Abstracts » EXTRA THORACIC VARIABLE AIRWAY OBSTRUCTION DUE TO INHALED STEROID INDUCED MUCOCUTANEOUS CANDIDIASIS